Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 42, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 27, 2009, 1:40 AM CDT for Stone County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2009, 1:40 AM CDT (06:40 UTC)
- Expired
- Mar 27, 2009, 2:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Stone County, MS
The radar
The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:48 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 6.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 270640
SVRMOB
MSC131-270730-
/O.NEW.KMOB.SV.W.0042.090327T0640Z-090327T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
140 AM CDT FRI MAR 27 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STONE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WIGGINS...
* UNTIL 230 AM CDT
* AT 135 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 19 MILES SOUTHWEST OF ROGERS
LAKE...OR ABOUT 10 MILES NORTHWEST OF DIAMONDHEAD...MOVING
NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHEAST OF ROGERS LAKE BY 155 AM CDT...
WLOX TV STATION TOWER...MCHENRY...PERRY AND TEN MILE BY 205 AM
CDT...
9 MILES SOUTHEAST OF WIGGINS BY 210 AM CDT...
BEATRICE AND WHITES CROSSING BY 215 AM CDT...
RAMSEY SPRINGS BY 220 AM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3092 8905 3091 8896 3076 8886 3070 8887
3068 8891 3068 8922 3065 8923 3065 8933
3065 8934 3075 8934
TIME...MOT...LOC 0640Z 234DEG 44KT 3054 8940
$$1 follow-up statement
000
WWUS54 KMOB 270708
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
208 AM CDT FRI MAR 27 2009
MSC131-270730-
/O.CON.KMOB.SV.W.0042.000000T0000Z-090327T0730Z/
STONE MS-
209 AM CDT FRI MAR 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR STONE COUNTY...
AT 203 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR MCHENRY...OR ABOUT
12 MILES SOUTHWEST OF WIGGINS...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WLOX TV STATION TOWER AND 7 MILES SOUTHEAST OF WIGGINS BY 215 AM
CDT...
WHITES CROSSING BY 220 AM CDT...
RAMSEY SPRINGS AND BEATRICE BY 225 AM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3092 8905 3091 8896 3076 8886 3070 8887
3068 8891 3068 8922 3065 8923 3065 8933
3065 8934 3075 8934
TIME...MOT...LOC 0709Z 240DEG 40KT 3073 8915
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:50 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Mar 26, 6:50 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO UPDATE TOR WATCH NUMBER
NATIONAL WEATHER SERVICE MOBILE AL
650 PM CDT THU MAR 26 2009
.UPDATE...PACKAGE UPDATED TO INCLUDE TOR WATCH 72 IN EFFECT UNTIL
06Z/1 AM CDT TONIGHT. WEATHER GRIDS FOR TONIGHT UPDATED TO MATCH.
11/16
&&
.AVIATION...(00Z ISSUANCE)...AM GENERALLY EXPECTING IFR CONDITIONS
THROUGH THE FORECAST PERIOD...WITH NEXT ROUND OF STRONGER WEATHER
EXPECTED TO IMPACT THE FA DURING THE OVERNIGHT HOURS...AGAIN.
16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FL...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&Hazardous weather outlook, Mar 26, 2:00 PM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT THU MAR 26 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-271900- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 200 PM CDT THU MAR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP. .DAY ONE...TODAY AND TONIGHT. SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY SATURDAY AS A FRONT BECOMES STATIONARY OVER THE AREA AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE EASTWARD ALONG IT. ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED AGAIN LATE TONIGHT INTO FRIDAY AS A SERIES OF SURFACE LOW PRESSURE SYSTEMS PERIODICALLY MOVE FROM WEST TO EAST THROUGHOUT THE REGION. TOTAL RAINFALL ACCUMULATIONS COULD BE UP TO 8 INCHES OVER SOME LOCALES. MOST AREAS ARE EXPECTED TO RECEIVE AT LEAST THREE INCHES ENDING SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT. IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ALL POSSIBLE TONIGHT. MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL MAINTAIN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...AND A CONTINUED HIGH RISK OF DANGEROUS RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY. ANOTHER ROUND OF HEAVY RAINFALL AND POTENTIALLY AN EVEN GREATER THREAT OF SEVERE THUNDERSTORMS IS EXPECTED FRIDAY EVENING THROUGH SATURDAY MORNING AS A COLD FRONT MOVE ACROSS THE REGION. ALL MODES OF SEVERE WEATHER ARE POSSIBLE WITH THIS SYSTEM. OUR LATEST FORECAST IS FOR CONTINUED TOTAL RAINFALL ACCUMULATIONS OF 4 TO 8 INCHES ENDING SATURDAY. ISOLATED AREAS MAY RECEIVE EVEN MORE RAINFALL. DUE TO THE LONG DURATION OF FORECAST HEAVY PRECIPITATION ACROSS THE AREA...FLOODING OF LOW LYING AREAS...SMALL CREEKS AND STREAMS WILL BE POSSIBLE THROUGH THE WEEK. SEVERAL AREA RIVERS AND STREAMS ARE ALREADY AT ELEVATED LEVELS AND THIS RAINFALL WILL LIKELY CAUSE MANY RIVERS ACROSS THE AREA TO GO ABOVE FLOOD STAGE BY SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING. A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG WITH SEAS OF 6 TO 9 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT. A RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT FOR POSSIBLE ACTIVATION THROUGH SATURDAY FOR FLASH FLOODING...SEVERE THUNDERSTORMS AND TORNADOES. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.
In the hours before
Local storm report, Mar 26, 10:27 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1027 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TORNADO 1 E APPLETON 31.22N 87.11W
03/26/2009 ESCAMBIA AL NWS STORM SURVEY
EF1 TORNADO DESTROYED A SMALL BARN...CAUSED MINOR DAMAGE
TO SEVERAL HOMES AND OUTBUILDINGS...AND SNAPPED NUMEROUS
LARGE PINES.
0800 AM TSTM WND GST 1 NE ONYCHA 31.22N 86.27W
03/26/2009 E90 MPH COVINGTON AL NWS STORM SURVEY
TWO MOBILE HOMES DESTROYED AND SEVERAL OTHER STRUCTURES
DAMAGED...INCLUDING HOMES AND METAL BUILDINGS.
&&
JOHNPThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:22 PM CDT | Areal Flood Advisory | MOB | Perry, Stone | 3 hr |
| Mar 26, 9:18 PM CDT | Areal Flood Warning | MOB | Stone | 6 hr |
| Mar 26, 10:46 PM CDT | Areal Flood Warning | MOB | George, Greene | 6 hr |
| Mar 27, 1:07 AM CDT | Flash Flood Warning | MOB | George, Greene, Perry, Stone | 4 hr |
| Mar 27, 1:50 AM CDT | Tornado Warning | MOB | Stone | 25 min |
| Mar 27, 2:47 AM CDT | Severe Thunderstorm Warning | MOB | George | 43 min |
| Mar 27, 2:44 PM CDT | Areal Flood Warning | MOB | George, Greene | 12 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.